Many of the people who become interested in psychedelics take antidepressants. And almost all of them ask the same questions: is it dangerous to combine them? Will I feel anything? Do I have to stop my medication? Research is still limited, but it already makes it possible to separate what is known from what gets repeated on forums.

This article is for information only and is not a substitute for medical advice. Any change to a treatment should be decided with the professional who prescribed it.

Key takeaways

  • SSRIs and other antidepressants usually reduce the effects of psilocybin and LSD.
  • With psilocybin and LSD, the available studies do not show a high risk of serotonin syndrome.
  • Ayahuasca is different: it contains monoamine oxidase inhibitors, and the combination can indeed be dangerous.
  • Lithium and psychedelics should not be combined.
  • Stopping your medication on your own in order to trip carries risks of its own, sometimes greater than the interaction.

Why they interact

SSRIs (selective serotonin reuptake inhibitors), such as sertraline, escitalopram or fluoxetine, increase the serotonin available in the brain. Classic psychedelics act on one of the receptors for that same serotonin. Since they share a system, it makes sense that they influence each other.

With continued use of antidepressants, those receptors become less sensitive. That is the most widely accepted explanation for why the psychedelic effect arrives blunted.

SSRIs with psilocybin or LSD: a blunted effect

A systematic review published in the Journal of Psychopharmacology brought together 52 studies on interactions between classic psychedelics and other drugs. Its conclusions on SSRIs:

  • Fluoxetine, sertraline and paroxetine reduced the effects of LSD.
  • Fluoxetine also delayed the onset of effects in some of the participants.
  • Escitalopram combined with psilocybin reduced anxiety and ego dissolution, and maintained the positive effects on mood.

A later review of 18 studies on the combined use of antidepressants and classic psychedelics reached a similar conclusion: the combination with SSRIs and SNRIs was generally safe and well tolerated, with some blunting of subjective effects in some trials, though not in all. Adverse effects were mostly mild and short-lived: headache, nausea and rises in blood pressure.

The risk of increasing the dose

The fact that the effect arrives weaker has a practical consequence. Some people, not feeling what they expected, take a larger amount or redose. It is a bad idea for two reasons: the response stops being predictable, and the load on the body, especially on blood pressure and the heart, increases even if the subjective experience does not.

Serotonin syndrome: how much of it is true

Serotonin syndrome is a reaction caused by excess serotonin activity. It can range from tremors, sweating and agitation to high fever and muscle rigidity, and in severe cases it is a medical emergency.

It is the most often repeated fear, and it needs some nuance. In the review of 18 studies cited above, ten of them recorded no serotonin toxicity with combined use. The cases described are isolated and concentrated in specific combinations, above all with ayahuasca.

Low risk does not mean zero risk. If fever, intense tremor, rigidity or confusion appear after a combination, call 112.

Ayahuasca: the most delicate case

Ayahuasca combines DMT with a plant that contains monoamine oxidase inhibitors. Those inhibitors, together with a drug that raises serotonin, are the classic combination associated with serotonin toxicity. The literature includes a case of ayahuasca with fluoxetine that caused tremors and disorientation.

That is why serious centers ask for a washout period, always supervised by a doctor. Fluoxetine, moreover, takes several weeks to clear from the body. If you take antidepressants, ayahuasca is the substance that calls for the most caution.

MDMA and SSRIs

MDMA works by releasing serotonin through the same transporter that SSRIs block. That is why these drugs tend to switch off a good part of its effects. The problem is the same once again: taking more to compensate increases the physical risks without bringing the experience back.

Other drugs worth knowing about

Lithium

It is the combination most strongly advised against. In an analysis of reports published online, 47% of the 62 cases of lithium with a classic psychedelic involved seizures, and 39% required medical attention. With lamotrigine, in 34 cases, no seizures were recorded.

Tricyclic antidepressants

According to the systematic review, imipramine, desipramine and clomipramine brought forward and intensified the effects of LSD. In other words, the opposite effect to that of SSRIs.

Monoamine oxidase inhibitors

As medication, they blunted or blocked the effects of LSD in older studies. But their potential for interaction is high: a hypertensive emergency with a heart attack has been described after taking psilocybin together with one of these drugs and a stimulant.

Antipsychotics

They tend to reduce or block the effects. In addition, people who take them usually have a diagnosis that is already a contraindication. We explain this in who should not take psychedelics.

Do you have to stop your medication?

Not on your own. This is probably the most important part of the article.

Stopping an antidepressant can cause discontinuation symptoms and, above all, a relapse. The review of 18 studies notes that maintaining treatment may be preferable to withdrawing it, because it avoids the worsening of depressive symptoms and the increase in suicidal ideation during the washout period. A consensus of specialists warns along the same lines that reducing or stopping certain drugs in order to take psilocybin may not be feasible and may be dangerous.

If you are considering a change:

  • Talk it over with your doctor or your psychiatrist, without hiding the reason.
  • Do not cut the dose abruptly or follow tapering schedules from the internet.
  • Bear in mind that the blunted effect can last for weeks after stopping the drug.
  • Consider whether this is the right time. Waiting until you are stable is also an option.

What to tell the person supporting you

Anyone who is going to accompany you should know what medication you take, at what dose and since when. And if a facilitator does not ask you about it, or suggests that you stop your treatment without medical supervision, that is a red flag.

The rest of the points to review are in the guide to preparing for a psychedelic experience.

Support with good judgment

At RILOFU we do not sell or supply substances, and we do not give guidance on medication. We support the emotional side: preparing a decision well and making sense of what you experienced afterward.

→ Book a free first consultation

Sources